Oh, Those Side Effects........

It's Tuesday, 4 days after my treatment with Cisplatin. Today was the first day I felt decent enough to try and venture into school. I didn't have any teaching obligations today. Since this week is career week, my principal had some flexibility. This week was set aside for me to work with two of my colleagues to review the Computer Science curricula we are piloting over the second semester. I waited until the rush hour traffic subsided and made the trek into the "off-site location" we agreed to work at. I was able to sustain attention until about 3:00pm, a total of 5 hours. I made it home at just about 4:00pm.

Since I haven't found any really good descriptions of the side effects of my specific protocol or how to treat them, I decided I should document them here. Many of you may consider this too much information. You are warned.

Thursday I received an intravenous infusion of Taxol. On Friday they filled my abdomen with 1.5 liters of Cisplatin. As I was leaving the doctor's office, the nurse suggested that I use a heating pad to relieve the cramping, so I slept most of the night with my heating pad. I didn't feel much like eating dinner. Friday evening the cramping in my abdomen began. Think "run of the mill" menstrual cramps.

Saturday morning the "real fun" began. As the Cisplatin was absorbed into the surfaces of my abdomen, the burning sensation increased. The worst heartburn you could imagine, but on every internal surface of my abdomen. The only was I would survive was pain medication and sleeping pills for the entire day. Sunday the abdominal pain was more tolerable, but I was still relying on pain medication for most of the day. Sunday afternoon the muscular pain began. Every muscle in my body felt as though I had run a marathon without any warmup.

I called the doctor's office Monday morning to find out what I could take for the muscle pain. The nurse told me the muscle pain was "normal." She suggested I alternate the Norco with ibuprofen every 2 hours. We also talked about the burning sensation I was feeling on Saturday. She said I should "pre-dose" with Norco the next time I get the Cisplatin so it doesn't hurt as much. The conversation turned to the side effects of all the pain medication, constipation. When I told her when the last time I had a "movement" was, she told me I immediately need to take some milk of magnesia and if something didn't happen "soon" I needed to take other action.  She also suggested that I start taking Pepcid AC to combat the heartburn.

Prior to beginning chemo my daily medications were limited to a multivitamin, a supplement for hair, skin and nails, and a mild antibiotic for my rosacea. That's it. After taking my first chemo treatment I am taking an antacid, warfarin (to keep my infusion ports from clogging), a fiber supplement, a "maintenance laxative," maintenance medication for my ulcerative colitis (which I haven't had to take for several years), anti-anxiety medication, daily prescription pain medication, and a daily prescription sleeping pill. I only hope that when I am done with treatment I will be able to stop taking all this extra crap and that the only long term effects of the chemo is that I remain cancer free.